Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 199, NWS Bismarck, ND

July 10, 2018Divide County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 10, 2018, 9:19 PM CDT for Divide County, Williams County, North Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2018, 9:19 PM CDT (02:19 UTC)
Expired
Jul 10, 2018, 10:15 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Divide County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 171 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 9:45 PM CDTTSTM WND DMGFortuna, NDFORTUNA GRAIN ELEVATOR HAD ITS ROOF TORN OFF. ALSO SOME OF THE TIN STRUCTURE IS DAMAGED. TIME ESTIMATED FROM RADAR. REPORT RELAYED BY EMERGENCY MANAGER.
Jul 10, 9:50 PM CDTTSTM WND GST 50Alkabo, ND50 MPH WINDS LASTED FOR 5-7 MINUTES. 1 INCH OF RAIN IN 15 MINUTES.
Jul 10, 9:56 PM CDTTSTM WND GST 5930 W Crosby, NDMESONET STATION CSBN8, 30 W CROSBY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 8:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.3 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

022 
WUUS53 KBIS 110219
SVRBIS
NDC023-105-110315-
/O.NEW.KBIS.SV.W.0199.180711T0219Z-180711T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
919 PM CDT TUE JUL 10 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Williams County in northwestern North Dakota...
  Divide County in northwestern North Dakota...

* Until 1015 PM CDT.

* At 919 PM CDT, severe thunderstorms were located along a line
  extending from 12 miles northwest of Westby to 11 miles west of
  Grenora to 5 miles northeast of Froid, moving east at 65 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Grenora around 930 PM CDT.
  Writing Rock State Historical Site around 935 PM CDT.
  Fortuna around 940 PM CDT.
  Bonetrail around 945 PM CDT.
  Alamo around 950 PM CDT.
  Crosby and Wildrose around 1000 PM CDT.
  Epping around 1005 PM CDT.
  Ray and Noonan around 1010 PM CDT.

Other locations impacted by these severe thunderstorms include
Hamlet, Zahl, Appam, Wheelock, Hanks, Mcgregor, Ambrose, Corinth and
Blacktail Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4900 10294 4872 10294 4872 10289 4838 10289
      4837 10283 4822 10283 4833 10405 4900 10405
TIME...MOT...LOC 0219Z 270DEG 55KT 4901 10423 4868 10417 4838 10438 

HAIL...0.88IN
WIND...70MPH
 
$$

HARGROVE
2 follow-up statements
249 
WWUS53 KBIS 110236
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
936 PM CDT TUE JUL 10 2018

NDC023-105-110315-
/O.CON.KBIS.SV.W.0199.000000T0000Z-180711T0315Z/
Williams ND-Divide ND-
936 PM CDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WILLIAMS AND DIVIDE COUNTIES...

At 934 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Fortuna to 5 miles northeast of
Grenora to 10 miles west of Bonetrail, moving east at 65 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and nickel size hail.

SOURCE...An automated weather observing site measured a 75 mph wind 
         gust at 917 pm CDT east of Plentywood, MT.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Fortuna around 940 PM CDT.
  Alamo around 950 PM CDT.
  Crosby around 1000 PM CDT.
  Wildrose and Epping around 1005 PM CDT.
  Ray around 1015 PM CDT.

Other locations impacted by these severe thunderstorms include
Hamlet, Zahl, Appam, Wheelock, Hanks, Mcgregor, Ambrose, Corinth and
Blacktail Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage.. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4900 10294 4872 10294 4872 10289 4838 10289
      4837 10283 4822 10283 4833 10405 4900 10405
TIME...MOT...LOC 0234Z 270DEG 55KT 4901 10390 4868 10385 4838 10406 

HAIL...0.88IN
WIND...80MPH
 
$$

HARGROVE
871 
WWUS53 KBIS 110242
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
942 PM CDT TUE JUL 10 2018

NDC023-105-110315-
/O.CON.KBIS.SV.W.0199.000000T0000Z-180711T0315Z/
Williams ND-Divide ND-
942 PM CDT TUE JUL 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WILLIAMS AND DIVIDE COUNTIES...

At 940 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Fortuna to 7 miles southeast of
Writing Rock State Historical Site to 5 miles west of Bonetrail, 
moving east at 55 mph. Some rotation has been observed on radar near 
Alkabo and Fortuna. Another area of rotation has been observed just 
west of Grenora. Severe thunderstorms can and do produce tornadoes.

These are very dangerous storms.

HAZARD...80 mph wind gusts and nickel size hail.

SOURCE...Public.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Alamo around 955 PM CDT.
  Crosby around 1005 PM CDT.
  Wildrose and Epping around 1010 PM CDT.
  Ray and Noonan around 1015 PM CDT.

Other locations impacted by these severe thunderstorms include
Hamlet, Zahl, Appam, Wheelock, Hanks, Mcgregor, Ambrose, Corinth and
Blacktail Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4900 10294 4872 10294 4872 10289 4838 10289
      4837 10283 4822 10283 4833 10405 4900 10405
TIME...MOT...LOC 0240Z 277DEG 50KT 4903 10380 4870 10375 4840 10396 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...80MPH
 
$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 8:56 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 10, 8:56 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
856 PM CDT Tue Jul 10 2018

.UPDATE...
Issued at 855 PM CDT Tue Jul 10 2018

Severe thunderstorm watch issued by Storm Prediction Center includes
11 counties in northwest and north central North Dakota...including
Crosby, Williston, Watford City...east to Bottineau/Minot/Rugby.

Increased chances of thunderstorms tonight, keeping the best chances
across the northwest and north central. The northern portion of the
line of Montana storms have maintained themselves both in strength
and in a more continuous line...and continuing to push east towards
the northwestern border of North Dakota. The storms in the southern
portion of the Montana line have become more isolated and not as
strong.

The HRRR high res model keeps the line of storms more or less intact
as it moves east across North Dakota, while the Experimental HRRR
keeps only the northern portion intact as it progresses eastward
across northern North Dakota. Thus have highest chances of
thunderstorms across the north (where the severe thunderstorm watch
is in effect) and lower chances across southwest and south central
ND.

UPDATE Issued at 630 PM CDT Tue Jul 10 2018

Some rather weak convection with mostly showers but some
thundershowers developed this afternoon across northwest ND, and
have moved east into north central ND. Expect this isolated
convection to continue east. Attention turns to our north in
Saskatchewan, where this convection appears linked to the north
central ND convection, likely associated with upper level impulses
riding the h500 ridge - the Canadian convection a bit stronger as
the mid-level thermal capping is stronger across North Dakota. This
convection should also continue eastward/northeastward.

Main attention is focused over southwestern Saskatchewan and central
Montana, where a line of strong to severe storms had developed
during the mid-afternoon hours. These storms are associated with a
set of upper level impulses out ahead of an upper level low pressure
system moving east across Alberta into Saskatchewan tonight. Models
show the stronger impulses lifting northeast into Saskatchewan and
Manitoba tonight, clipping northwest into north central North
Dakota. Latest iterations of short term high res models would
suggest this line of storms arriving at the western border of ND
around 9 pm CDT/8 pm MDT. Some of these models show some convection
perhaps holding together farther south (going into southwestern ND
as well) while others maintain a more northern boundary to the
convection in northwestern ND.

Later updates should address these trends.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM CDT Tue Jul 10 2018

Severe thunderstorm potential northwest North Dakota headlines the
short term highlight.

Latest water vapor imagery indicates shows our next 500mb/700mb
shortwave trough now located over the chimney stack of Idaho.
Associated surface cold front stretching from western Montana
south into eastern Idaho. Both features will propagate east this
afternoon and evening, reaching western North Dakota by around
sunset, and continuing to move across central ND overnight/through
early Wednesday morning. Height falls indicated per model data
and SPC mesoanalysis are underway across the west, and will fall
more noticeably this evening. Latest Convective Allowing Models
fairly consistent with a line of severe thunderstorms stretching
from western Saskatchewan into Divide and portions of northern
Divide counties by around 03z-04z/10PM-11PM CDT Tuesday. They will
continue to sweep east into Burke and along the northern border
through 08z, weakening as they move farther east. There could be
isolated showers/thunderstorms along the front farther to the
south, but overall, much weaker instability and shear should
inhibit any threat of widespread severe weather. The cold front
will be through the James River Valley by 18z-00z Wednesday.
Lingering showers and some thunderstorms through south central
North Dakota in the morning, then drier air/less humid air will
sweep from west to east in the afternoon. Dewpoints will be in the
50s west and central, with lower 70s lingering across the
southern James River Valley. A marginal risk for severe weather
continues across the southern James River Valley Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM CDT Tue Jul 10 2018

Weak cyclonic flow transitions to broad anticyclonic Thursday
through Saturday afternoon with mainly a dry forecast. The one
exception would be Wednesday night across far southern North
Dakota where some shower activity from South Dakota may shift into
our far southern counties. Other than that, the next potential
severe weather threat looks to come Saturday afternoon through
Saturday night as a strong cold front sweeps from northwest to
southeast associated with a southern Canadian upper low. Behind it
Sunday and through Tuesday, expect much cooler and drier air with
highs in the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Jul 10 2018

Threat for thunderstorms highest at KISN/KMOT from 03z through 08z
Wednesday. Still some uncertainty if the TAF sites will have a
direct impact at this time, but have introduced a tempo group at
KISN since storms forecast to reach there around 03z. For now, will
maintain a VCTS at KMOT. If something does develop, wind gusts to
65kt and hail to one inch diameter would be the main threats. Rest
of the terminals should have a minimal threat at best and will keep
any mention of precipitation out of the forecast for now. Vfr
cigs/vsbys for now.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...KS
LONG TERM...KS
AVIATION...JV
Hazardous weather outlook, Jul 10, 9:17 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
917 PM CDT Tue Jul 10 2018

NDZ001>005-009>013-017-120230-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Thunderstorms moving east across northwest and north central North
Dakota late this evening and tonight...some possibly severe with
damaging winds and large hail as the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms return Saturday afternoon through
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

NDZ018>023-025-031>037-040>048-050-051-120230-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
917 PM CDT Tue Jul 10 2018 /817 PM MDT Tue Jul 10 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms return Saturday afternoon through
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

JV

In the hours before

Local storm report, Jul 10, 3:33 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT TUE JUL 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND GST     GARRISON                47.65N 101.43W
07/10/2018  M60 MPH          MCLEAN             ND   ASOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM GARRISON. ASOS STATION N60, GARRISON.

0104 AM     TSTM WND DMG     WATFORD CITY            47.81N 103.28W
07/10/2018                   MCKENZIE           ND   PUBLIC

            POWER LINES DOWN. RELAYED BY BROADCAST
            MEDIA.

1255 AM     TSTM WND GST     1 E WATFORD CITY        47.80N 103.26W
07/10/2018  M59 MPH          MCKENZIE           ND   AWOS

            AWOS STATION S25, 1 E WATFORD CITY.

1234 AM     TSTM WND GST     ARNEGARD                47.81N 103.44W
07/10/2018  E60 MPH          MCKENZIE           ND   LAW ENFORCEMENT

1230 AM     HAIL             ALEXANDER               47.85N 103.64W
07/10/2018  E1.00 INCH       MCKENZIE           ND   PUBLIC

            RELAYED THROUGH BROADCAST MEDIA.

1148 PM     HAIL             1 E WILLISTON           48.16N 103.60W
07/09/2018  E1.25 INCH       WILLIAMS           ND   EMERGENCY MNGR

1131 PM     TSTM WND GST     SLOULIN FIELD-INTL APT  48.18N 103.64W
07/09/2018  M62 MPH          WILLIAMS           ND   ASOS

            ASOS STATION ISN, SLOULIN FIELD-INTL APT.

1130 PM     HAIL             6 NNE TRENTON           48.16N 103.78W
07/09/2018  M1.75 INCH       WILLIAMS           ND   PUBLIC

1126 PM     HAIL             WILLISTON               48.16N 103.62W
07/09/2018  E1.75 INCH       WILLIAMS           ND   PUBLIC

            RELAYED THROUGH BROADCAST MEDIA.

1050 PM     HAIL             12 SSW BONETRAIL        48.26N 103.94W
07/09/2018  E2.50 INCH       WILLIAMS           ND   PUBLIC

            RELAYED THROUGH BROADCAST MEDIA.

1040 PM     HAIL             9 WSW BONETRAIL         48.35N 104.00W
07/09/2018  E1.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

            HAIL LASTED FOR 20 MINUTES (1030-1050 PM).
            BROKEN WINDOW ON THE NORTH SIDE OF HOUSE.

1038 PM     HAIL             SPRING BROOK            48.26N 103.46W
07/09/2018  E1.00 INCH       WILLIAMS           ND   BROADCAST MEDIA

1025 PM     HAIL             5 NNE WILLISTON         48.21N 103.58W
07/09/2018  E1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            LASTED JUST A FEW MINUTES. HAIL WAS HEAVIER
            JUST NORTH OF SPOTTER.

1015 PM     FUNNEL CLOUD     5 NW WILLISTON          48.21N 103.70W
07/09/2018                   WILLIAMS           ND   FIRE DEPT/RESCUE

            LOCATION APPROXIMATE. FIREFIGHTER WITNESSED
            A FUNNEL CLOUD NORTHWEST OF WILLISTON.
            RELAYED BY EMERGENCY MANAGER.

0915 PM     HAIL             9 SSW GRENORA           48.51N 104.04W
07/09/2018  E1.00 INCH       WILLIAMS           ND   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 9 SSW
            GRENORA. NICKEL TO QUARTER SIZE HAIL LASTED
            FOR ABOUT A MINUTE.

0915 PM     HAIL             6 SW GRENORA            48.56N 104.03W
07/09/2018  E1.75 INCH       WILLIAMS           ND   TRAINED SPOTTER

            HAIL SIZES RANGED FROM DIME TO GOLF BALL.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:09 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Mountrail, Renville, Ward, Williams66 min
Jul 10, 11:07 PM CDTSevere Thunderstorm WarningBISBottineau, Burke, McHenry, Mountrail, Renville, Ward53 min
Jul 10, 11:58 PM CDTSpecial Weather StatementBISBottineau47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.